Treating Beta-Blocker Overdose When First-Line Therapies Fail

Treating Beta-Blocker Overdose When First-Line Therapies Fail
Treating Beta-Blocker Overdose When First-Line Therapies Fail

In overdose, metoprolol can cause direct myocardial depression leading to bradycardia, hypotension, and potential cardiovascular collapse but there are presently no clear treatment guidelines for beta-blocker overdose. A case study in Pharmacotherapy describes a patient with metoprolol overdose who developed cardiac arrest and worsening progression after numerous initial treatments but improved with dextrose supplementation (hyperinsulinemia/ euglycemia [HIE]), and intravenous lipid emulsion (ILE) therapy.

A 59-year-old man presented to the emergency department approximately one hour after a self-reported ingestion of 7.5g of metoprolol tartrate and was treated for a sole-agent metoprolol overdose. Atrial fibrillation was revealed and his medical history was significant for methamphetamine abuse, persistent atrial fibrillation, nonischemic cardiomyopathy, and severe mitral valve regurgitation. The patient become bradycardiac during the initial resuscitation and his hypotension worsened. After being unsuccessfully treated with glucagon, atropine, dopamine, epinephrine, and norepinephrine, HIE and ILE were initiated at 100-IU (1-IU/kg) bolus of regular insulin, 100mL of dextrose 50%, and 150mL (1.5mL/kg) of 20% ILE while the patient remained in pulseless electrical activity (PEA). After a second dose of epinephrine 1mg was administered, the patient opened his eyes and spontaneous circulation returned. After additional HIE and ILE treatment, he was discharged from the hospital five days after admission without neurologic impairment.

RELATED: TdP Tachycardia and Acute CHF in a Patient Receiving Dronedarone Tx

Metoprolol is beta-blocker indicated for long-term management of angina, in stabilized patients after myocardial infarction (MI) to reduce mortality, and the treatment of hypertension. It loses selectivity in overdose and inhibits both beta-1 and beta-2 receptors; responses to toxic concentrations can be highly variable. The mechanism of action with ILE in the treatment of toxicity from lipid-soluble substances such as local anesthetics, calcium channel blockers, antidepressants, antipsychotics, and beta-blockers is unknown, although it is theorized that ILE may draw lipophilic medications from tissue receptors in the plasma to decrease toxic adverse effects. It may also improve myocardial free fatty acid availability and reverse the transition from lipid to glucose metabolism seen in shocked myocardium. The mechanism of action with HIE for treatment of calcium channel blocker and beta-blocker toxicity is also unknown, although believed to be due to “metabolic rescue.”

Glucagon is often used as a first-line agent in the management of beta-blocker overdose, but emesis is a common adverse effect. In this patient, glucagon may have led to an interval improvement in the patient's condition, but given the significant emesis that occurred following initial administration, as well as the patient's limited ability to protect his airway and declining mental status, the risks associated with further glucagon administration outweighed the benefits. Because ILE and HIEL were administered concurrently, the authors are unsure as to which agent was responsible for the successful return of cardiac function. In addition, epinephrine prior to HIE and ILE could also have played a role. When traditional therapies fail, the authors recommend that clinicians consider treating a moderately lipophilic beta-blocker overdose with HIE and ILE.

For more information visit Wiley.com.

Loading links....